Illinois, 2012

Damaging Winds in Illinois, August 1, 2012

August 1, 2012 · NWS PAH · 2 events in 2 counties and zones

Isolated thunderstorms developed during the heat of the afternoon. The storms increased along a residual front or wind shift that settled into the very unstable air mass across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms developed during the heat of the afternoon. The storms increased along a residual front or wind shift that settled into the very unstable air mass across the region. A couple of multicellular storms produced severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 1:54 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 1, 1:54 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT WED AUG 1 2012

.UPDATE...
ISSUED AT 254 PM CDT WED AUG 1 2012

ADJUSTED THE FORECAST TO ACCOUNT FOR THE LOCATION OF THE OLD
BOUNDARY DELINEATED WELL BY RECENTLY DEVELOPED CONVECTION ACROSS
THE PENNYRILE REGION OF WEST KENTUCKY. SPC HAS JUST ISSUED A WATCH
WHICH WILL LIKELY NOT LAST LONG IN OUR FORECAST AREA...AS THE
CURRENT STORMS SHOULD MOVE SOUTH OUT OF THE AREA IN THE NEXT HOUR
OR TWO.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 239 PM CDT WED AUG 1 2012

CONTINUE TO HAVE LITTLE CONFIDENCE IN TEMPERATURE AND DEWPOINT
FORECASTS IN THE NEAR TERM. WINDS ARE FORECAST TO TURN AROUND TO
THE SOUTH OR SOUTHEAST ACROSS THE AREA THURSDAY...WHICH SHOULD
ONLY PULL HIGHER DEWPOINTS BACK ACROSS THE ENTIRE AREA THROUGH THE
DAY. THE ISSUE IS HOW HOT WILL WE GET. FIGURE THAT UPPER 90S TO
AROUND A HUNDRED WILL BE SAFE EAST OF THE MISSISSIPPI RIVER...BUT
CLOUDS MAY BE ON THE INCREASE ACROSS SOUTHEAST MISSOURI THROUGH
THE DAY...AS THE MODELS TRY TO BRING SOME QPF INTO THAT AREA IN
THE AFTERNOON. WILL SHAVE OFF A FEW DEGREES OVER THERE. WILL ONCE
AGAIN HAVE HEAT INDICES IN THE 100 TO 105 RANGE OVER THE WESTERN
HALF OF THE AREA THURSDAY AFTERNOON...AND WILL THEREFORE HOLD OFF
ON AN ADVISORY AT THIS TIME.

MOST MODELS BRING A WEAK MID/UPPER LEVEL IMPULSE EASTWARD THROUGH
THE AREA THURSDAY NIGHT INTO FRIDAY. KEPT POPS IN THE 40-50
PERCENT RANGE FOR THIS SYSTEM...WITH AN EMPHASIS WEST THURSDAY
NIGHT AND EAST FRIDAY. DO NOT KNOW HOW MUCH INSTABILITY WILL BUILD
UP FRIDAY WITH THE INCREASED CLOUDS...BUT BEST GUESS IS HEAT
INDICES IN THE 100 TO 105 AT LEAST OVER THE WEST AGAIN ON FRIDAY.
THEREFORE WOULD NOT BE SURPRISED TO SEE A STRAY SEVERE STORM
FRIDAY AFTERNOON.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 254 PM CDT WED AUG 1 2012

NO BIG CHANGES ANTICIPATED TO THE CURRENT GRIDS...HOWEVER THERE WILL
BE A SIGNIFICANT CHANGE IN THE WEATHER IN THE EXTENDED WITH GOOD
CHANCE OF SIGNIFICANT RAIN AND COOLER TEMPS THROUGH THE WEEKEND.

AT FIRST GLANCE THE LATEST RUN OF THE GFS GIVES THE APPEARANCE OF
SOME CONVECTIVE FEEDBACK SATURDAY...HOWEVER ALTHOUGH POSITIONING
VARIES THE ECMWF SUPPORTS THIS SCENARIO WITH LIMITED SUPPORT FROM
THE LATEST NAM12 RUN. THERE IS ALSO GOOD AGREEMENT ON A COLD FRONT
MOVING INTO AND STALLING OVER THE AREA BY SUNDAY. THIS FRONT HAS
UPPER LEVEL SUPPORT AS A SHORT WAVE ROTATES THROUGH THE AREA SUNDAY.
CURRENT TIMING WOULD SUGGEST BEST CHANCE NW OF THE OHIO RIVER SUNDAY
MORNING AND SOUTH OF THE RIVER IN THE AFTERNOON. SO WOULD EXPECT THE
BEST QPF TO BE IN CONJUNCTION WITH MAX HEATING IN THE AFTERNOON
SOUTH OF THE RIVER.

NEXT WEEK WE BEGIN TO WARM BACK THROUGH THE 90S AGAIN AS THE UPPER
LEVEL RIDGE MEANDERS BACK INTO THE HEARTLAND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1236 PM CDT WED AUG 1 2012

WILL NEED A VFR CEILING AND VCSH AT KCGI INTO THE MIDDLE OF THE
AFTERNOON...BUT FEEL THAT THE CLOUDS SHOULD SCATTER LATER THIS
AFTERNOON. KPAH WILL GET A GLANCING BLOW FROM THE MID-LEVEL CLOUD
SHIELD TRYING TO MOVE SOUTHEAST OUT OF MISSOURI. WINDS SHOULD BE
NORTH UNDER 10KTS AT KEVV AND KOWB THIS AFTERNOON...WHILE SOUTH OF
THE BOUNDARY WEST OR NORTHWEST WINDS UNDER 10KTS WILL PREVAIL.
KCGI WILL BE CLOSE TO THE BOUNDARY...SO THEY MAY BECOME MORE
NORTHERLY AT SOME POINT THIS AFTERNOON.

WINDS SHOULD GO CALM TONIGHT AT ALL SITES. THE BEST MOISTURE WILL
BE OVER KCGI...WHERE SOME MVFR FOG DEVELOPMENT WILL BE POSSIBLE
TOWARD SUNRISE. OTHERWISE A LIGHT SOUTH OR SOUTHEAST WIND IS
EXPECTED TO DEVELOP THROUGHOUT THE AREA BY MID-MORNING THURSDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM....KH
AVIATION...DRS
Hazardous weather outlook, Aug 1, 2:11 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT WED AUG 1 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
311 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE STORMS ARE EXPECTED IN AREAS ALONG AND SOUTH OF A
LINE FROM SALEM TO ELKTON KENTUCKY LATE THIS AFTERNOON...WHERE A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL AND
DEADLY LIGHTNING. OTHER STORMS WILL BE POSSIBLE ALONG AND SOUTH OF
A LINE FROM PERRYVILLE MISSOURI TO EDDYVILLE ILLINOIS. A STRAY
STRONG TO SEVERE STORM CANNOT BE RULED OUT IN THIS AREA LATE THIS
AFTERNOON. ALL OF THE STORMS SHOULD MOVE TO THE SOUTH. THE STORMS
SHOULD CLEAR WEST KENTUCKY BY 7 PM...BUT A FEW STORMS COULD LINGER
INTO THE EVENING IN SOUTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST EACH DAY FROM THURSDAY
THROUGH SUNDAY...WITH THE BEST CHANCES ON FRIDAY AND AGAIN ON
SUNDAY. A STRAY SEVERE STORM WILL BE POSSIBLE EACH AFTERNOON AND
EVENING.

HEAT INDICES WILL CONTINUE TO CLIMB INTO THE 100 TO 105 RANGE OVER
PORTIONS OF THE AREA EACH DAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED OVER THE SOUTHERN PENNYRILE AND
LAKES AREAS OF WEST KENTUCKY THIS AFTERNOON.

DRS

The radar

The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
August 1, 3:40 PM CST
Where
Johnson County, 1.05 mi E of Hollins Spur
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.400, -88.961

Tree limbs were blown down near the Cache River State Natural Area.

Thunderstorm Wind, Union

When
August 1, 4:30 PM CST
Where
Union County, 2 mi E of Dongola
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.370, -89.134

Trees and power lines were blown down. A couple of homes were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398245, 398246.